Alert archive / Montana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 6, NWS Missoula, MT

July 6, 2009Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2009, 12:56 PM MDT for Ravalli County, Montana. It was in force for 49 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2009, 12:56 PM MDT (18:56 UTC)
Expired
Jul 6, 2009, 1:45 PM MDT
In force
49 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 125 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 1:00 PM MDTHAIL 0.251 Sw Darby, MTWEST FORK/DARBY RANGER STATION REPORTED PEA SIZE HAIL ONE INCH DEEP.
Jul 6, 1:00 PM MDTHAIL 1Conner, MT
Jul 6, 1:00 PM MDTHAIL 1Conner, MT
Jul 6, 1:00 PM MDTHAIL 1.756 Sw Conner, MTGOLF BALL SIZED HAIL ACCUMULATED TO 1.5 INCH DEPTH ON GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2009-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2009-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-138 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS55 KMSO 061856
SVRMSO
MTC081-061945-
/O.NEW.KMSO.SV.W.0006.090706T1856Z-090706T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1256 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 145 PM MDT.

* AT 1254 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF CONNER...OR ABOUT 33
  MILES SOUTH OF HAMILTON...AND WAS MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...CONNER AND SULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4612 11404 4593 11380 4566 11432 4579 11449
TIME...MOT...LOC 1856Z 228DEG 19KT 4579 11430

$$

ZUMPFE
2 follow-up statements
000 
WWUS55 KMSO 061921
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
121 PM MDT MON JUL 6 2009

MTC081-061945-
/O.CON.KMSO.SV.W.0006.000000T0000Z-090706T1945Z/
RAVALLI MT-
121 PM MDT MON JUL 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR CENTRAL RAVALLI COUNTY...

* AT 120 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF
  BALL SIZE.  THIS STORM WAS LOCATED NEAR CONNER...OR ABOUT 22 MILES
  SOUTH OF HAMILTON...AND WAS MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4581 11409 4595 11426 4611 11403 4596 11383
TIME...MOT...LOC 1921Z 228DEG 25KT 4594 11408

$$

ZUMPFE
000 
WWUS55 KMSO 061947
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
147 PM MDT MON JUL 6 2009

MTC081-061958-
/O.EXP.KMSO.SV.W.0006.000000T0000Z-090706T1945Z/
RAVALLI MT-
147 PM MDT MON JUL 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAVALLI COUNTY EXPIRES
AT 145 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR EAST CENTRAL IDAHO AND WEST CENTRAL MONTANA.

LAT...LON 4581 11409 4595 11426 4611 11403 4596 11383
TIME...MOT...LOC 1921Z 228DEG 25KT 4593 11407

$$

ZUMPFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:29 AM MDT, 8 hours 27 minutes earlier.

Area forecast discussion, Jul 6, 4:29 AM MDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
429 AM MDT MON JUL 6 2009

...HIGH LIKELIHOOD OF SEVERE THUNDERSTORMS TODAY OVER WESTERN
MONTANA...

.DISCUSSION...A NUMBER OF METEOROLOGICAL FACTORS ARE COMING
TOGETHER TODAY WHICH WILL RESULT IN THE FORMATION OF WIDESPREAD
SHOWERS AND THUNDERSTORMS AND THE HIGH LIKELIHOOD OF SEVERE
THUNDERSTORMS OVER WESTERN MONTANA. A HAZARDOUS WEATHER OUTLOOK
WILL BE UPDATED TO HIGHLIGHT SPECIFIC AREAS OF CONCERN FOR TODAY.

A PACIFIC TROUGH OF LOW PRESSURE...WHICH HAS BEEN LINGERING OFF
THE WASHINGTON COASTLINE FOR THE PAST 36 HOURS...HAS FINALLY
BEGUN TO SWING INLAND THIS MORNING. THIS HAS NUDGED THE AXIS OF
THE HIGH PRESSURE RIDGE EAST OVER CENTRAL MONTANA AND ALLOWED A
VERY MOIST AND DYNAMIC SOUTHWESTERLY FLOW ALOFT TO DEVELOP OVER
THE PACIFIC NORTHWEST AND NORTHERN ROCKY MOUNTAIN STATES. AS THE
MORNING PROGRESSES...THE UPPER ATMOSPHERIC FLOW WILL BECOME
INCREASINGLY SHEARED...BOTH IN SPEED AND DIRECTION. THIS MEANS THE
WIND DIRECTION FROM SURFACE TO 40,000 FEET WILL VARY IN A COUNTER-
CLOCKWISE MANNER (WEST AT THE SURFACE TO SOUTH-SOUTHWESTERLY AT
40,000 FEET) AND WIND SPEED WILL INCREASE WITH HEIGHT (10-20 KNOTS
AT THE SURFACE TO 70 KNOTS AT 40,000 FEET ASSOCIATED WITH AN
APPROACHING ACCELERATION IN THE JET STREAM VISIBLE ON WATER VAPOR
IMAGERY THIS MORNING). ALTHOUGH THIS WIND SHEAR IS COMPARATIVELY
NOT THAT STRONG...BELIEVE IT WILL BE SUFFICIENT...ESPECIALLY OVER
NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE...TO AID IN THE
BUILDING OF SEVERE...HIGH TOPPED THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WIND GUSTS GREATER THAN 60 MPH AND HAIL OF 1
INCH OR LARGER. THIS IS MAINLY BECAUSE FORECAST MODEL SOUNDINGS
OVER THIS REGION REVEAL A HIGH AMOUNT OF CONVECTIVE POTENTIAL AND
INSTABILITY THIS MORNING THROUGH THE EARLY AFTERNOON HOURS.

THE KICKER WHICH WILL GET CONVECTION GOING IS AN APPROACHING
SURFACE COLD FRONT...ALREADY SPARKING CONVECTIVE OVER EASTERN
WASHINGTON/OREGON EARLY THIS MORNING. THE FRONT WILL ADD THE
NECESSARY DYNAMICS TO RAPIDLY LIFT THE UNSTABLE AIRMASS AND ADD TO
THE SHEARING PROFILE...HELPING THUNDERSTORMS TO BECOME VERY STRONG
AND QUITE LIKELY SEVERE. ALL MODELS SUGGEST THE SEVERE THREAT WILL
BEGIN SHORTLY AFTER THE NOON HOUR AND QUICKLY SHIFT EAST OF THE
DIVIDE BY 4 PM THIS AFTERNOON WHEN THE FRONT MOVES INTO EASTERN
MONTANA. BEHIND THE FRONT SHOWERS AND THUNDERSTORMS WILL GRADUALLY
SUBSIDE...WITH ONLY SCATTERED SHOWERS AND THUNDERSTORMS REMAINING
UNTIL AROUND MIDNIGHT. A PORTION OF THE COLD FRONTAL BOUNDARY
APPEARS TO REMAIN OVER SOUTHWESTERN MONTANA TUESDAY WHICH SHOULD
PRODUCE ENOUGH INSTABILITY FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THESE AREAS.

TUESDAY NIGHT THROUGH SUNDAY...A DISTURBANCE WILL MOVE THROUGH THE
NORTHERN ROCKIES UNDER THIS SOUTHWESTERLY FLOW PATTERN. THIS
DISTURBANCE APPEARS TO BE ABLE TO KEEP OFF SOME SHOWERS AND
THUNDERSTORMS WHICH COULD PRODUCE LOCALIZED SIGNIFICANT
PRECIPITATION. THESE SHOWERS APPEAR TO LINGER THROUGH WEDNESDAY. A
RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD OVER THE REGION
THURSDAY THROUGH SATURDAY AS A LOW PRESSURE SYSTEM MOVES ALONG THE
PACIFIC NORTHWEST COAST. THE MODELS ARE INDICATING THAT SOME
MOISTURE AND ENERGY MAKING OVER THE RIDGE INTO NORTHWEST MONTANA ON
THURSDAY. THE AFOREMENTIONED LOW PRESSURE SYSTEM APPEARS TO MAKES
ITS WAY INTO THE AREA BY THE BEGINNING OF NEXT WEEK. TEMPERATURES
FOR THE MIDDLE OF WEEK APPEAR TO BE 5 TO 10 DEGREES BELOW SEASON
NORMALS...THEN WARMING TO 5 DEGREES ABOVE NORMAL BY THE WEEKEND.

.AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH LATE THIS AFTERNOON. SOME STORMS IN THE VICINITY OF
KGPI...KMSO AND KBTM MAY PRODUCE WIND GUSTS IN EXCESS OF 50 KNOTS...
HAIL GREATER THAN 1 INCH AND FREQUENT LIGHTNING. THE STRONGEST
THUNDERSTORMS ARE ANTICIPATED BETWEEN 1800Z AND 2200Z IN
ASSOCIATION WITH AN APPROACHING COLD FRONT. ALL AIRFIELDS WILL
EXPERIENCE A WIND SHIFT TO THE FROM SOUTHEAST TO WEST AND GUSTS TO
30 KTS IN ASSOCIATION WITH THE FRONTAL PASSAGE. CONDITIONS WILL
GRADUALLY IMPROVE LATE THIS AFTERNOON AND ESPECIALLY DURING THE
EVENING.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...DICKERSON
LONG TERM....SMITH
AVIATION...DICKERSON
Hazardous weather outlook, Jul 6, 4:51 AM MDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
451 AM MDT MON JUL 6 2009

MTZ001>007-043-070000-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
451 AM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

ATMOSPHERIC CONDITIONS WILL BE FAVORABLE EARLY THIS AFTERNOON FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS OVER THE AREA. THE BIGGEST
THREATS FROM THESE STORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF
60 MPH AND HAIL GREATER THAN 1 INCH IN DIAMETER. THE TIME FRAME OF
GREATEST THREAT WILL BE BETWEEN NOON AND 4 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-070000-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
451 AM MDT MON JUL 6 2009 /351 AM PDT MON JUL 6 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN THIS MORNING AND WILL
CONTINUE THROUGH THE EARLY AFTERNOON HOURS AS A COLD FRONT
APPROACHES THE REGION. THE ATMOSPHERE WILL BECOME INCREASINGLY
UNSTABLE AND SUPPORTIVE OF STRONG THUNDERSTORMS UNTIL AFTER THE
FRONT PASSES. ALTHOUGH MOST CONVECTION WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH AND HAIL UP TO THREE QUARTERS OF AN
INCH IN DIAMETER...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED
OUT...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL
LARGER THAN ONE INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 12:52 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1252 PM MDT MON JUL 6 2009

IDZ009-010-061915-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
1252 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 115 PM
MDT...

AT 1250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SALMON...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALMON AND CARMEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 4496 11394 4507 11414 4542 11378 4539 11373
      4532 11373 4529 11368 4522 11364 4521 11363
TIME...MOT...LOC 1852Z 219DEG 37KT 4509 11395

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:08 PM MDTSpecial Weather StatementMSOSilver Bow37 min
Jul 6, 1:24 PM MDTSpecial Weather StatementMSOPowell36 min
Jul 6, 1:37 PM MDTSevere Thunderstorm WarningMSOPowell23 min
Jul 6, 1:45 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell, Ravalli45 min
Jul 6, 2:07 PM MDTSevere Thunderstorm WarningMSOPowell38 min
Jul 6, 2:29 PM MDTSevere Thunderstorm WarningMSOGranite, Powell46 min
Jul 6, 3:03 PM MDTSevere Thunderstorm WarningMSOPowell27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.